Hidden culprit in “gluten intolerance”
A couple of years ago, I discovered that I was gluten intolerant. Suddenly there was an explanation for how sick I was feeling all the time. And thankfully, there was a clear path of action to manage the condition.
Sure, I wouldn’t be able to enjoy a beer again, or dig into a freshly baked loaf of rye bread (my favorite). But really, it was a small price to pay to finally feel good again.
I’m not sure why I started developing these symptoms in my adult life. But that seems to be the way gluten intolerance works for many people. It can be a mystery.
For some people, though, that mystery could be closer to being solved. The culprit, surprisingly, could be a common prescription drug.
Gluten sensitivity is certainly an odd item to find on a list of drug side effects for sure. But it looks like the association is real. It turns out that one prescription drug could be mimicking the symptoms of gluten sensitivity.
Over the course of three years, 22 patients went to the Mayo Clinic with symptoms similar to those of celiac disease. One of the patients lost 125 lbs. Others had to be given steroids to combat the inflammation in their intestines. Fourteen were hospitalized. And all of the patients had severe intestinal damage.
But blood tests didn’t support a celiac diagnosis, which left doctors scratching their heads. That is, until they realized that all of the patients had been taking the same drug…olmesartan (brand name Benicar)…for high blood pressure.
And when the patients stopped taking the drug, their symptoms of gluten sensitivity improved! When the researchers looked at past records they found similar cases.
Some doctors aren’t buying the link, saying they prescribe olmesartan all the time with no problems. But really—how do they know there aren’t any problems?
Few people are going to associate their digestion troubles with their heart problems. And who tells their heart doctor about their stomach problems anyway? Heck, it stumped that team of docs at the Mayo clinic for some time too.
More sensible doctors are saying we need to take this seriously. They insist we need to examine any records of similar occurrences that the FDA and other agencies might have. After all, if we do find out that a major pharmaceutical drug is associated with such serious gastrointestinal risks it IS a big deal.
Unfortunately the researchers themselves aren’t sure of how to test their findings. Starting the patients on olmesartan again is, obviously, just too risky. So for now all we have is a strong theory.
But one thing is clear. If you’re suffering from mysterious symptoms, it’s important to leave no stone unturned. No matter how “safe” your doctor says a drug is, it never hurts to question that assumption. But it really CAN hurt to take it at face value.
P. S. Keep reading for Dr. Wright’s advice on “silent” gallstones.
“BP Drug Linked to ‘Gluten Sensitivity’,” Medpage Today (medpagetoday.com)